Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 249, NWS Lincoln, IL

August 2, 2003Logan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 2, 2003, 2:41 PM CDT for Logan County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 2:41 PM CDT (19:41 UTC)
Expired
Aug 2, 2003, 3:45 PM CDT
In force
64 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Logan County, IL

The radar

The Lincoln radar (KILX), 2 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 021941
SVRILX
ILC107-022045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
241 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 345 PM CDT

* AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF LINCOLN...MOVING SOUTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATLANTA
  LINCOLN
  ELKHART
  CHESTNUT
  MOUNT PULASKI

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4026 8924 4021 8958 4000 8951 3998 8919

$$

EH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:55 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 2, 9:55 AM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
955 AM CDT SAT AUG 2 2003

UPDATE TO ZONES AROUND 16Z.
LATEST SFC ANALYSIS PLACES SEVERAL WEAK SFC BOUNDARIES ACROSS
MIDWEST.  LATEST 1415Z IR SATELLITE PLACES PLENTY OF CLOUDS ACROSS
MISSOURI AND LOWER MS VALLEY. LATEST 1415Z W/V IMAGE PLACES PLENTY
OF S/WS ACROSS GREAT LAKES...UPPER MIDWEST...AND PLAINS STATES.
LATEST 1446Z KILX RADAR PLACES SCATTERED PCPN FROM WINCHESTER TO
PETERSBURG.  LATEST 1447Z KDVN RADAR PLACES A FEW SHOWERS ACROSS
EASTERN IOWA. WILL UPDATE ZONES FOR WORDING AND INCREASE
PRECIPITATION ACROSS CWA.

.ILX...NONE.

EH
Hazardous weather outlook, Aug 2, 12:34 PM CDT, 2 hours 7 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND SOUTHEAST ILLINOIS. SEVERAL WEAK UPPER LEVEL
DISTURBANCES WILL PUSH ACROSS THE MIDWEST OVER THE NEXT 12 TO 18
HOURS BRINGING WITH IT THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS
TO PARTS OF CENTRAL ILLINOIS. IT APPEARS THE MOST CONCENTRATED AREA
OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A SURFACE
BOUNDARY LOCATED OVER EAST CENTRAL AND SOUTHEAST ILLINOIS. THE
PRIMARY THREAT WITH ANY OF THESE STORMS THAT DO DEVELOP THIS
AFTERNOON WOULD BE DAMAGING DOWNBURST WINDS AND LARGE HAIL.
TORRENTIAL RAINFALL AND AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLOW MOVING UPPER LEVEL STORM SYSTEM IS FORECAST TO SINK SOUTH IN
SOUTHEAST WISCONSIN BY LATE IN THE WEEKEND OR EARLY NEXT WEEK.
FAIRLY COOL TEMPERATURES ALOFT WITH THIS LOW PRESSURE SYSTEM WILL
INTERACT WITH AN UNSTABLE AIR MASS OVER CENTRAL ILLINOIS TO PRODUCE
AT LEAST A CHANCE OF THUNDERSTORMS ONCE AGAIN DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS ON SUNDAY AND MONDAY. AT THIS
TIME...IT APPEARS THE THREAT FOR ANY ORGANIZED SEVERE WEATHER WILL
BE LOW FOR BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
CENTRAL AND SOUTHEAST ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

EH

In the hours before

Local storm report, Aug 2, 2:02 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
202 PM CDT SAT AUG 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    4 NE HAVANA               IL   1.75 INCH HAIL
08/02/03   MASON                          REPORTED BY COOP OBSERVER.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:51 PM CDTFlash Flood WarningILXFulton6 hr
Aug 2, 1:07 PM CDTSevere Thunderstorm WarningILXFulton53 min
Aug 2, 1:16 PM CDTSevere Thunderstorm WarningILXMcLean59 min
Aug 2, 1:27 PM CDTSevere Thunderstorm WarningILXMason63 min
Aug 2, 2:28 PM CDTSevere Thunderstorm WarningILXSchuyler62 min
Aug 2, 2:44 PM CDTSevere Thunderstorm WarningILXChristian61 min
Aug 2, 3:08 PM CDTSevere Thunderstorm WarningILXDeWitt67 min
Aug 2, 3:16 PM CDTSevere Thunderstorm WarningILXChampaign59 min
Aug 2, 3:35 PM CDTSevere Thunderstorm WarningILXMorgan55 min
Aug 2, 3:36 PM CDTFlash Flood WarningILXChristian6 hr
Aug 2, 3:39 PM CDTSevere Thunderstorm WarningILXMacon66 min
Aug 2, 3:45 PM CDTSevere Thunderstorm WarningILXChristian60 min
Aug 2, 3:46 PM CDTSevere Thunderstorm WarningILXSangamon59 min
Aug 2, 3:54 PM CDTTornado WarningILXSangamon36 min
Aug 2, 4:04 PM CDTTornado WarningILXChristian41 min
Aug 2, 4:09 PM CDTTornado WarningILXChristian36 min
Aug 2, 4:16 PM CDTFlash Flood WarningILXChampaign6 hr
Aug 2, 4:20 PM CDTSevere Thunderstorm WarningILXChampaign55 min
Aug 2, 4:51 PM CDTSevere Thunderstorm WarningILXChristian54 min
Aug 2, 6:14 PM CDTSevere Thunderstorm WarningILXPeoria, Stark61 min
Aug 2, 6:19 PM CDTSevere Thunderstorm WarningILXColes, Cumberland56 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.